Alert archive / Iowa / River Flood Watches in 2018
River Flood Watch 33, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood watch at Jun 30, 2018, 10:24 AM CDT for Dallas County, Greene County, Iowa. It took effect at Jul 3, 2018, 1:00 PM CDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2018, 10:24 AM CDT (15:24 UTC)
- In effect from
- Jul 3, 2018, 1:00 PM CDT
- Expired
- Jul 6, 2018, 11:30 PM CDT
- In force
- 3 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dallas County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Raccoon River near Perry (PROI4).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at Jun 30, 5:36 AM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 30, 5:36 AM CDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 536 AM CDT Sat Jun 30 2018 .DISCUSSION.../Today through Friday/ Issued at 211 AM CDT Sat Jun 30 2018 Majority of the focus for the latest forecast package was spent on the next 24-36 hours due to a growing concern for excessive rainfall and severe weather. Little change to the synoptic pattern overnight as strong anticyclonic flow continues to dominate the upper flow pattern over the eastern half of the conus, with a broad trough slowly starting to nudge eastward out of the northern Rockies. Surface analysis shows a surface low in central Minnesota and attendant cold front stretch southwest into eastern Colorado. A very warm and humid air mass in place south of the front with dew points in the low to mid 70s. The cold front slowly nudges into northwest Iowa this morning, which will bring some relief from the heat. Areas south and east of the front will see another afternoon of heat indicies near or above 100 degrees, thus the Heat Advisory was re-issued for areas generally along and east of a Des Moines to Waterloo line. Convective scenario is a little nebulous until hi-res model guidance keys in on any potential mesoscale boundaries over the area. However, most models have locked into a similar idea of convective initiation by mid to late afternoon as a weak shortwave embedded in the mean southwesterly flow aloft approaches the region. Initial convective activity should be focused along the frontal axis stretching from west central into north central Iowa. A highly unstable air mass characterized by MLCAPE in excess of 4000 J/kg will be supportive of explosive development and storms becoming quickly severe. Strongest shear profiles will reside northwest of the area, but should still be strong enough to support a few supercells capable of large hail and damaging winds. A tornado or two cannot be ruled out as SRH is maximized due to backing surface winds just ahead of the frontal boundary. Another round of storms will likely develop as the mean trough slides across the central Plains. This will continue our chances for storms into the overnight hours as a veering low level jet supports the activity as it moves into western and central Iowa. Of particular concern is the threat of more flooding as the atmosphere is primed for heavy rainfall. A deep fetch of southerly moisture will push pwats toward 2" and promote very efficient warm rain processes when combined with a deep warm cloud layer and strong instability. Storm motions through the evening hours will be nearly parallel to the frontal axis, which may lead to some training and possibly backbuilding convection as propagation vectors oppose the mean flow aloft. The threat for heavy rainfall continues overnight as the nose of low level moisture transport focuses into the state, however the nighttime convection should be more progressive as the upper trough sweeps through the area. Probability matched mean QPF from the HREF shows the potential for localized 3-4"+ from west central through north central Iowa, which is consistent with the heavy rain signal evident in most synoptic models over the last several days. Some of these areas have little capacity to handle excessive rainfall due to wet antecedent conditions. A Flash Flood Watch has been issued to highlight the threat. The heavy rainfall may also create more problems over the next week due to elevated flows on local waterways, especially if a wide swath of heavy rain is realized over the Des Moines River basin upstream of Saylorville Reservoir. A few showers and storms may linger into Sunday morning as the trough pushes east of the cwa. Otherwise a welcome, albeit brief, reprieve from the excessive heat can be expected Sunday and into Monday. Upper level ridge retrogrades back into the western two- thirds of the conus by the middle of the week. This will lead to the return of hot and humid conditions as models build 500mb heights to near 600 dam over the central tier of the country. Current guidance keeps heat index values just below heat advisory criteria as we go through the 4th of July holiday, but this will need to be monitored over the coming days. A few chances for isolated storms remain in the forecast through the week, but forecast confidence is low as models likely do not have a good handle on the timing and amplitude of any subtle waves rounding the ridge. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 529 AM CDT Sat Jun 30 2018 VFR conditions will prevail through the morning and into the afternoon hours. Widespread showers and thunderstorms are likely by the evening hours and expected to continue into the overnight. Did best to capture most likely timing of initial impact at each terminal, but this will need to be adjusted as models get a better handle on the situation through the day. TS activity will have potential to produce strong winds, hail, and torrential downpours that could lead to categorical restrictions at times. These details may also need to be added into terminal forecast later today as the expected convective evolution becomes more certain. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 7 PM CDT this evening for IAZ027-028-037>039-048>050-059>062-072>075-083>086-094>097. Flash Flood Watch from 4 PM CDT this afternoon through Sunday morning for IAZ004>007-015>017-023>026-033>036-044>047-057-058- 070. && DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Jun 30, 4:30 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 430 AM CDT Sat Jun 30 2018 IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-081- 082-092-093-011100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-Adams- Union-Taylor-Ringgold- 430 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of western and central Iowa. .DAY ONE...Today and tonight There is a Moderate Risk of excessive rainfall with heavy rains and flash flooding possible. A Flash Flood Watch is in effect. There is also an Enhanced Risk of severe weather this afternoon into tonight. Large hail and damaging winds will be the primary threats, but an isolated tornado cannot be ruled out. Minor to moderate river flooding will also continue along parts of the Des Moines River Basin. Expected heavy rains may produce additional flooding or exacerbate ongoing flooding. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday morning and continue off and on infrequently through the work week. The severe weather potential is low at this time. Flood Warnings are expected to continue for portions of the Des Moines River Basin into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for severe weather and flash flooding later this afternoon and tonight. IAZ027-028-037>039-048>050-059>062-072>075-083>086-094>097-011100- Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-Lucas- Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 430 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central and eastern Iowa. .DAY ONE...Today and tonight Another hot and humid day is anticipated today. A Heat Advisory is in effect this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely tonight. Some may be severe with locally heavy rains. Large hail and damaging winds would be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday and continue off and on infrequently through the work week. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:59 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Calhoun and 31 more | 27 hr |
| Jun 30, 3:12 AM CDT | Heat Advisory | DMX | Appanoose, Black Hawk, Bremer, Butler, Clarke, Dallas and 18 more | 16 hr |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Polk | 24 hr |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Wright | 4 days |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Black Hawk | 7 days |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Polk | 16 hr |
| Jun 30, 12:57 PM CDT | Special Weather Statement | DMX | Palo Alto | 63 min |
| Jun 30, 1:05 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 40 min |
| Jun 30, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 52 min |
| Jun 30, 1:47 PM CDT | Special Weather Statement | DMX | Hancock, Worth | 58 min |
| Jun 30, 1:54 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 51 min |
| Jun 30, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 52 min |
| Jun 30, 2:45 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 45 min |
| Jun 30, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 65 min |
| Jun 30, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 49 min |
| Jun 30, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll | 25 min |
| Jun 30, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 24 min |
| Jun 30, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Jun 30, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 51 min |
| Jun 30, 4:10 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene, Webster | 18 min |
| Jun 30, 4:27 PM CDT | Tornado Warning | DMX | Crawford | 18 min |
| Jun 30, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 25 min |
| Jun 30, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 46 min |
| Jun 30, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 29 min |
| Jun 30, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 24 min |
| Jun 30, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 23 min |
| Jun 30, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| Jun 30, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Polk, Story | 43 min |
Nearby
River Flood Watches in Iowa, 2018Every river flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.